This site is intended for health professionals only


Over half of shops ‘sell unsafe amount of paracetamol’



Experts have called for tougher checks on the sale of paracetamol and aspirin after research found over half of shops were willing to sell more than two packets at a time.

The mystery shopper experiment conducted across Shropshire and Staffordshire found that 57% of shops were willing to sell more than the MHRA-recommended maximum of two packets in one transaction, while 30% would sell an illegal amount of more than 100 tablets.

It also found nearly all shops – 98% – sold paracetamol alongside packets of paracetamol-containing flu remedies without explaining potential dangers to customers.

MHRA guidelines state that ‘no retailer should sell more than two packets of paracetamol (500mg) in one transaction’, with sales of 100 tablets or more considered against the law.

The research, published in the BMJ Open, comes as arund 90,000 cases of paracetamol overdose are reported each year in the UK, with research published last year finding that acute liver failure through painkiller overdosing is twice as common in the UK as in other European countries.

The new study, concluded that ’widespread failure of over-the-counter regulation compromises public safety’, with reasons stated as ‘a lack of retail store staff education’ and ‘limited information given to consumers on packaging’.

It suggested that a logo could be introduced on packaging to alert consumers to dangers, alongside better regulation on sales.

The paper said: ’[S]ales of aspirin and paracetamol over the counter must be better regulated in the UK to ultimately reduce morbidity and mortality rates of deliberate and accidental overdoses.’

Commenting on the findings, study author Phillip Molloy, a medical student, said he was ’extremely shocked to find such widespread non-adherence to MHRA guidelines’.